Getting Sick While on a Biologic

Last updated: March 2022

Have you ever had that "whoa" moment when a doctor prescribes a medication? As in, "whoa, this medication has some scary warnings!"

Sometimes I don't know what's scarier: waiting years for a diagnosis, suffering from terrible symptoms, the disease itself, or the medication that treats it. Earlier this year, I wrote about how excited I was to be starting a biologic medication called Cimzia, but now I'm a bit less enthusiastic after experiencing my first cold on a biologic.

Knowing the risks of being immunosuppressed

I thought I knew all about the dangers of getting infections with lupus. Shortly before my diagnosis, I had recurring ear infections, and I went through many a lingering cold after my first child started having playdates.

However, for the past 4 years, I've taken azathioprine, an immunosuppressant, as my primary treatment for lupus. I did try a biologic – Benlysta – but I never got sick while taking it. When I got sick while on azathioprine, my illnesses would last longer and be rougher than others around me, but it was still at a level where I could take some cold medicine and manage to get through the day.

Next level sick

After being on Cimzia for 6 months, I recently caught a cold. My 3-year-old brought it home from preschool and, the day after he got sick, I started to have a dull headache. Three days later, my 5-month-old and I were both experiencing all the typical symptoms of a cold.

Then, I couldn't get out of bed for 2 days. Walking to the bathroom felt perilous. I was nauseous, dizzy, short of breath, and weaker than I can ever recall feeling. I couldn't take care of the kids or myself. I didn't feel safe carrying my 18-pound-baby, so I just kept him in one spot and brought everything to him. My sinus pressure was so extreme it felt like my nasal passages were going to burst. Relief was nowhere in sight; I spent another weekend in bed in agony. I finally went to urgent care because I felt like this wasn't normal, even for an immunocompromised person.

A secondary infection

It turns out the extreme fatigue, nausea, and dizziness I had been experiencing came from a sinus infection, which made sense, as I didn't typically have those symptoms with previous colds. I couldn't help but become irritated at my faulty immune system because none of the other adults that helped with my kids had even caught a cold.

The truth is, my first immunosuppressant never worked very well. I learned during my second pregnancy that I wasn't metabolizing it in the way that most people do and, therefore, it wasn't providing adequate suppression of my lupus. Cimzia, on the other hand, has been working quite well. So perhaps it's no surprise that my immune system is struggling since I'm on more effective medication. My baby even recovered from the cold before I did. All in all, it will likely be a little more than 4 weeks until I get back to my baseline. It's inconvenient and so miserable to get sick as an immunocompromised person.

What’s next?

I had to stop my Cimizia injections while I was sick and for the duration of my antibiotics (always ask your doctor before stopping your meds). Now I'm waiting for the other shoe to drop. Will I flare now that I have missed doses of my medication? Will I get over the flare before my preschooler brings home the next bug? Will it be a constant cycle of sickness and flaring throughout his first year of being in a school? Will, my doctor, pull me off this drug - that's worked so well - due to the severity of my infections?

I don't have the answers yet. I know that many lupus warriors have suffered through rough infections after finding what they thought was the right medication for their disease. If that's you, share your experiences below.

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Lupus.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Have you experienced adverse side effects to your lupus medications?